New York, 2003Hail in New York, August 17, 2003
August 17, 2003 · NWS OKX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 3:04 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 17, 3:04 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT SUN AUG 17 2003
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
AGAIN ACROSS THE CWA. ONE BATCH IS SLOWLY PULLING AWAY FROM
SOUTHWESTERN SUFFOLK COUNTY...SOUTHEASTERN NASSAU COUNTY...AND THE
BARRIER BEACHES...AS A SURFACE COLD-FRONT AND ASSOCIATED WAVE DRIFT
FURTHER SOUTH OF THE CWA. OTHER SHOWERS AND THUNDERSTORMS ARE
DEVELOPING NORTH AND WEST OF NEW YORK CITY...INDUCED BY AN UPPER
TROUGH SITTING OVER THE NORTHEAST WITH A MID-LEVEL VORTICITY
SWINGING SOUTH AND EAST AROUND THE BASE THROUGH CENTRAL NEW YORK
STATE AND NORTHEAST PENNSYLVANIA. THESE SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND SLOWLY MOVE EAST
OVER THE REMAINDER OF THE CWA. THE ACTIVITY WILL TAPER OFF BY AROUND
MIDNIGHT....WHEN THE MID-LEVEL VORTICITY SWINGS EAST OF THE AREA AND
THE ENERGY FROM DAYTIME HEATING IS LOST.
THE UPPER TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA TOMORROW.
WITH ANOTHER WEAKER MID-LEVEL VORTICITY SWINGING AROUND THE BASE OF
THE TROUGH...DAYTIME HEATING...AND DECENT LOW AND MID LEVEL
MOISTURE...THE CWA COULD SEE A SLIGHT CHANCE OF SOME SOME SHOWERS
AND THUNDERSTORMS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY FOR
TOMORROW AFTERNOON. THE UPPER TROUGH WILL SLIDE EAST OF THE AREA
MONDAY NIGHT...WITH A HIGH PRESSURE RIDGE BUILDING INTO THE AREA. A
MODERATING CANADIAN SURFACE HIGH WILL BRING DRIER AND SEASONABLE
WEATHER FOR TUESDAY.
MID-RANGE...WHILE THE MODELS ARE HINTING THAT THE MEAN MID AND UPPER
LEVEL LONGWAVE PATTERN WILL REMAIN TROUGHY...SURFACE BASED HIGH
PRESSURE SHOULD REMAIN IN CONTROL. THIS SHOULD PROVIDE ENOUGH
SUBSIDENCE TO KEEP US DRY...AND PRODUCE A FAIR AMOUNT OF SUNSHINE
DURING THE MIDDLE OF THE WEEK. AS THE WEEKEND APPROACHES...A COLD
FRONT WILL APPROACH THE REGION. I WILL GO WITH TIMING SLOWER THAN
THE 12Z GFS MODEL...AS PER RECENT TREND. THEREFORE...LOW CHANCE POPS
WILL BE FORECAST FOR FRIDAY AND SATURDAY...BEFORE A COOLER AND DRIER
AIRMASS BEGINS TO ADVECT IN ON SUNDAY.
&&
.AVIATION...MVFR IN SCATTERED LATE DAY/EARLY EVENING
CONVECTION...AND ALSO LATE NIGHT FOG AT KISP/KGON WHICH RECEIVED
MORE SUBSTANTIAL RAINFALL EARLIER TODAY. OTHERWISE VFR NEXT 24 HOURS.
&&
.MARINE...QUIET NEXT 5 DAYS. OCEAN SEAS COULD BUILD UP TO 4 FT WELL
OFFSHORE MON AND MON NIGHT IN NE FLOW BEHIND DEPARTING FRONTAL
WAVE...THEN AGAIN FROM TUE NIGHT-WED NIGHT IN WESTERLY FLOW AROUND
HIGH PRES PASSING TO OUR S.
&&
.EQUIPMENT...KOKX RADAR IS BACK IN SERVICE. HOWEVER...KOKX UPPER AIR
IS OUT OF SERVICE...AND NO SOUNDING DATA WILL BE AVAILABLE UNTIL AT
LEAST MONDAY EVENING.
&&
.HYDRO...SLOW MOVING SCATTERED SHOWERS/TSTMS OVER THE CWA COULD
PRODUCE 1/2 TO 1 INCH OF RAIN LOCALLY THROUGH AROUND MIDNIGHT...
ESPECIALLY OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...AND
SOUTHWESTERN CONNECTICUT. SHOWERS/TSTMS FOR TOMORROW WILL BE MUCH
LESS NUMEROUS...BUT STILL COULD PRODUCE LOCALLY HEAVY RAINS.
&&
.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 17, 3:25 AM EST, 12 hours 23 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
425 AM EDT SUN AUG 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY
THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK
COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED
THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE
HEAVY RAIN.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 3:44 PM EST, 4 minutes before
NJZ006-NYZ074-075-172145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
444 PM EDT SUN AUG 17 2003
AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER STATEN
ISLAND...MOVING EAST AT 25 MPH.
BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
BENSONHURST...BAY RIDGE...VERRAZANO-NARROWS BRIDGE AROUND 450 PM...
FLATBUSH...CONEY ISLAND AROUND 455 PM...
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH THESE
STORMS.
HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
EKSTER
Hail, Westchester
- When
- August 17, 3:48 PM EST
- Where
- Westchester County, 8 mi NE of Bedford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.280, -73.533
A line of thunderstorms developed and moved east across southeast New York. As it did, a severe thunderstorm developed and produced penny size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 17 to 23, 20032 deaths · 3 events
- Flash Flooding and Hail in North Carolina, August 17, 2003$722,000 · 50 kt wind · 7 events
- Tropical Storm in Guam, August 17, 2003$50,000 · 1 event
- Lightning Strike in New Jersey, August 17, 2003$50,000 · 1 event
- Hail and Damaging Winds in Virginia, August 17, 2003$30,000 · 1 in hail · 7 events
- Damaging Wind in Kentucky, August 17, 2003$25,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Virginia, August 17, 2003$12,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in South Carolina, August 17, 2003$14,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Virginia, August 17, 2003$1,000 · 1.75 in hail · 4 events
- Flash Flooding in New York, August 17, 20034 events
- Heat in Kansas, August 17 to 23, 20033 events
- Hail and Damaging Winds in North Carolina, August 17, 2003$3,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374419.